Group Warns on Dangers of Pure Caffeine Powder
FDA says overconsumption may lead to lethal overdose
Published Monday, July 28, 2014 12:07 am
by Staff Report
BRADENTON – When an 18-year-old from Ohio suddenly died just before high school graduation this May, the cause of death was linked to a new form of substance abuse – pure caffeine powder. Local substance prevention coalition, LiveFree! Coalition of Pinellas, is calling for public attention on teenagers’ caffeine abuse.
“We feel sad for this young man and his family,” said Dorene Thomas, Chair of LiveFree! Coaltion. “Even though caffeine is not an illegal drug, it can lead to serious health issues, even death.”
Caffeine powder products are essentially 100 percent caffeine. One teaspoon (approximately 3 grams) of pure caffeine is roughly equivalent to the amount caffeine in 25 cups of coffee. On average, there are more than 3,000 milligrams in a single teaspoon of pure caffeine powder, comparing to only 74 milligrams of caffeine in one teaspoon of instant coffee. Its powder form makes it much easier to consume large quantities that could not be easily taken in from liquids.
According to FDA spokesperson Jennifer Dooren, teenagers and young adults are exposed and even attracted to this dangerous substance. In order to achieve an extra boost, the pure caffeine powder is often taken before athletic practices or gym workouts. Partygoers take it to combat the depressant effects of alcohol or marijuana. It’s also popular among college students as a way to help stay alert during late-night study sessions.
“These products are not regulated yet,” said Thomas. “Teens can easily get these products online and they’re very cheap. If parents don’t pay attention to what their children are consuming, tragedies may happen again.”
For healthy adults, FDA has recommended a caffeine limit of 400 milligrams,or about 20 to 28 ounces of coffee per day. Overconsumption of caffeinated beverages such as energy drinks can also lead to caffeine overdose.
It is hard to measure if the consumption amount reaches lethal dose. Symptoms like rapid or dangerously erratic heartbeat, seizures, vomiting, diarrhea, stupor and disorientation may indicate a caffeine overdose. Last week, the FDA issued a warning on pure caffeine powder.
“We definitely suggest our parents warn their children on caffeine overdose,” said Thomas.